Decrease (-) Restore Default Increase (+)
Print    Email
Bookmark and Share

Health Information

Health Information

Health Information

Health Information - Special Health Issues

Search Health Information    Clostridium Difficile Colitis

Clostridium Difficile Colitis

Overview

What is Clostridium difficile colitis?

Clostridium difficile (also called C. difficile) are bacteria that can cause swelling and irritation of the large intestine, or colon . This inflammation , known as colitis, can cause diarrhea, fever, and abdominal cramps.

You may get C. difficile colitis if you take antibiotics . C. difficile also can be passed from person to person. But the infection is most common in people who are taking antibiotics or have taken them recently. It is also common in older people who are in hospitals and nursing homes and in people who are getting chemotherapy for cancer.

Colitis caused by C. difficile can be mild or serious. In rare cases, it can cause death.

What causes it?

The large intestine normally contains many good bacteria that keep it healthy and do not cause disease. If you take antibiotics to kill bacteria that do cause disease, your medicine may also kill the good bacteria. This may allow C. difficile bacteria to grow in your large intestine and release harmful substances called toxins. Experts also think that, in some cases, antibiotics may cause these toxins to be released.

When the toxins are released, the colon becomes inflamed.

People who take medicines that reduce stomach acid, such as Nexium, Prevacid, or Prilosec, also have a greater risk of getting a C. difficile infection. 1

C. difficile may be spread when an infected person does not wash his or her hands after using the bathroom and then touches something like a door handle, bed rail, or phone. This may leave C. difficile bacteria on the objects. Other people can get infected if they touch a contaminated object and then eat or rub their faces with their hands. Health care workers can pass this bacteria from room to room in a hospital or a long-term care facility.

The best way to prevent spreading C. difficile is to wash your hands often, especially after you use the bathroom. It is also a good idea to wash your hands before and after you visit a hospital, nursing home, or other place where people may be ill or weak.

What are the symptoms?

C. difficile colitis may cause:

  • Diarrhea (may contain blood or pus).
  • Abdominal (belly) cramps.
  • Fever.
  • Dehydration.

You also may have an abnormal heartbeat.

Symptoms usually begin 4 to 10 days after you start taking antibiotics. But they might not start until a few weeks after you stop taking antibiotics.

The illness may be so mild that you have some diarrhea but no fever or cramps. In rare cases, a person who is very ill may develop a hole, or perforation, in the intestine. A perforation is a medical emergency and requires surgery.

How is it diagnosed?

Your doctor may think you have C. difficile colitis if both of the following are true:

  • You have symptoms of the illness.
  • You are taking, or you recently took, antibiotics.

To confirm the diagnosis, a stool sample will be tested to look for the toxins that C. difficile produces.

Your doctor may look at the colon through a lighted instrument ( sigmoidoscopy or colonoscopy ). In the most serious cases of C. difficile colitis, patches of yellow and white tissue may form on the inside of the colon.

How is it treated?

First, if possible, your doctor will have you stop taking the antibiotic that caused the infection. Your doctor may then treat C. difficile colitis with an antibiotic other than the one that caused the infection. You will likely take fidaxomicin, metronidazole, or vancomycin. Sometimes the infection comes back a few days after you stop treatment. If this happens, you may be given another antibiotic.

If you have severe diarrhea, you also may be given fluids to prevent dehydration and to make sure you have the right amount of minerals (electrolytes) in your blood. Or you may get a medicine called a bile salt binder (such as cholestyramine) that can help control the diarrhea.

For people who are not helped by antibiotics, a fecal transplant may be done. This treatment places stool from a donor into the colon of a person who has C. difficile infection. The good bacteria in the donor stool helps get rid of the C. difficile bacteria and restore health to the colon. 2

Probiotics, which are bacteria that help keep the natural balance of organisms (microflora) in the intestines, may be helpful for people who have repeated C. difficile infections.

In rare cases, a person might need surgery to remove part of the intestines. This would happen only if you did not get better with antibiotics and you developed a perforation in your intestines.

Other Places To Get Help

Organization

Centers for Disease Control and Prevention (CDC)
1600 Clifton Road
Atlanta, GA 30333
Phone: 1-800-CDC-INFO (1-800-232-4636)
TDD: 1-888-232-6348
Web Address: www.cdc.gov
 

The Centers for Disease Control and Prevention (CDC) is an agency of the U.S. Department of Health and Human Services. The CDC works with state and local health officials and the public to achieve better health for all people. The CDC creates the expertise, information, and tools that people and communities need to protect their health—by promoting health, preventing disease, injury, and disability, and being prepared for new health threats.


References

Citations

  1. U.S. Food and Drug Administration (FDA) (2012). FDA drug safety communication: Clostridium difficile-associated diarrhea can be associated with stomach acid drugs known as proton pump inhibitors (PPIs). Available online: http://www.fda.gov/Drugs/DrugSafety/ucm290510.htm#sa.
  2. Mattila E, et al. (2011). Fecal transplantation, through colonoscopy, is effective therapy for recurrent Clostridium difficile infection. Gastroenterology, 142(3): 490–496.

Other Works Consulted

  • Agency for Healthcare Research and Quality (2011). Effectiveness of Early Diagnosis, Prevention, and Treatment of Clostridium difficile Infection: Executive Summary [AHRQ Pub. No. 11(12)-EHC051-1]. Rockville, MD: Agency for Healthcare Research and Quality. Available online: http://effectivehealthcare.ahrq.gov/index.cfm/search-for-guides-reviews-and-reports/?pageaction=displayproduct&productid=822#3792.
  • Cohen SH, et al. (2010). Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by the Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA). Infection Control and Hospital Epidemiology, 31(5): 431–455.
  • Kelly CP, LaMont JT (2006). Treatment of Clostridium difficile diarrhea and colitis. In MM Wolfe et al., eds., Therapy of Digestive Disorders, 2nd ed., pp. 733–744. Philadelphia: Saunders Elsevier.
  • Kelly CP, Lamont JT (2010). Antibiotic-associated diarrhea, pseudomembranous enterocolitis, and Clostridium difficile-associated diarrhea and colitis. In M Feldman et al., eds., Sleisenger and Fordtran's Gastrointestinal and Liver Disease, 9th ed., vol. 2, pp. 1889–1903. Philadelphia: Saunders Elsevier.
  • Nelson RL, et al. (2011). Antibiotic treatment for Clostridium difficile-associated diarrhea in adults. Cochrane Database of Systematic Reviews (9).

Credits

By Healthwise Staff
E. Gregory Thompson, MD - Internal Medicine
Arvydas D. Vanagunas, MD - Gastroenterology
Last Revised August 3, 2012

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

© 2014 St. Mary's Health System   |  3700 Washington Avenue  |  Evansville, IN 47750  |  (812) 485-4000